Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 7, NWS Duluth, MN

July 6, 2019Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jul 6, 2019, 3:39 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2019, 3:39 AM CDT (08:39 UTC)
Expired
Jul 6, 2019, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WHUS43 KDLH 060839
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
339 AM CDT Sat Jul 6 2019

...HIGH RISK FOR RIP CURRENTS TODAY...

.Winds and waves will be favorable for the development of
dangerous rip currents today on the beaches of Minnesota and
Wisconsin Points, including Park Point Beach. While wave heights
may not be large in the morning, it is very likely strong rip
currents will develop due to favorable east-northeast wind 
direction and increasing wind speeds today.

MNZ037-WIZ001-070100-
/O.NEW.KDLH.BH.S.0007.190706T0839Z-190707T0100Z/
Carlton and South St. Louis-Douglas-
339 AM CDT Sat Jul 6 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...The beaches of Minnesota and Wisconsin Points,
  including Park Point Beach.

* TIMING...Rip currents may develop as early as mid morning with
  the threat for rip currents continuing throughout the afternoon.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake
  Superior shoreline due to favorable wind direction and high wave
  action causing strong rip currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JJM
1 follow-up statement
087 
WHUS43 KDLH 070110
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
810 PM CDT Sat Jul 6 2019

MNZ037-WIZ001-070215-
/O.EXP.KDLH.BH.S.0007.000000T0000Z-190707T0100Z/
Carlton and South St. Louis-Douglas-
810 PM CDT Sat Jul 6 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves will continue to fall this evening.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 6, 3:31 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 6, 3:31 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
331 AM CDT Sat Jul 6 2019

.SHORT TERM...(Today through Sunday)
Issued at 331 AM CDT Sat Jul 6 2019

Drier and cooler forecast on tap for the weekend with lower
dewpoints expected. A few showers over portions of northwest
Wisconsin early this morning is the only precipitation chance
during the period.

High pressure centered over southern Manitoba this morning will
weaken as it drifts southeastward into northern Minnesota and
adjacent areas of northwest Ontario by this afternoon. A few
scattered showers over portions of northwest Wisconsin are
expected to dissipate as they move toward the southeast through
mid-morning. Thereafter, look for dry conditions for the remainder
of the weekend. Winds will be from the northeast over Lake
Superior and will increase the risk of rip currents today and this
evening. The northeast flow will also bring cooler air inland
along the south shore of Lake Superior, northern portions of the
I-35 corridor, and near Lake Mille Lacs. Temperatures today will
be cooler for most locations with highs in the middle and upper
60s along the north shore and portions of the south shore of Lake
Superior to the upper 70s well inland. Lows tonight will bottom
out in the upper 40s to middle 50s. Mainly sunny skies for Sunday
with highs in the middle and upper 60s along the north shore to
the upper 70s and low 80s inland.

.LONG TERM...(Sunday night through Friday)
Issued at 331 AM CDT Sat Jul 6 2019

Not as hot and humid next week, but temperatures will warm up to
slightly above normal with highs in the 70s to near 80 each day. A
chance for widespread showers and storms Tuesday into Wednesday,
then a chance Friday.

On the synoptic scale the main feature of note next week will be
a fairly deep mid/upper level shortwave trough that moves across
the northern Great Plains Tues/Wed. Ahead of the trough southerly
flow will advect slightly warmer air as well as rich low level
moisture, with dew points well into the 60s within the warm sector
on Tuesday. Moderate instability will develop within the warm
sector with around 1000-2000 J/kg MLCAPE, though most of the
convection will originate across the Dakotas and western Minnesota
and move east into the region given the current timing of the
trough. Deep layer shear will only be around 25-30 knots using a
traditional 0-6 km parameter, but looking at model soundings, the
thermodynamic profile will support fairly tall storms that will be
able to tap into the 40-50 knot jet- level winds which should aid
in multicellular clusters sustaining themselves for hours. Some
strong storms possible as well as at least a minor flood threat
with wind profiles possibly supportive of training storms. Cold
front associated with the mid/upper level trough moves through
from west to east on Wednesday with a mid-level ridge building in
on Thursday causing precip to come to an end as a surface high
builds in.

Late week into next weekend the pattern returns to a more zonal
flow at mid/upper levels leading to warmer temps, increasing dew
points, and low chances for showers/storms most days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1148 PM CDT Fri Jul 5 2019

Generally VFR with fairly light winds overnight and then an
increase in winds off of Lake Superior Saturday. Smoke from a fire
north of the border east of Lake Winnipeg is slowly drifting
south per the HRRR smoke model and satellite observations. So
dropped vsbys there overnight and tomorrow, but perhaps not low
enough given the humid air mass. Obs just north of the border are
1-3 SM.

&&

.MARINE...
Issued at 331 AM CDT Sat Jul 6 2019

High pressure building across western Lake Superior today will
support increasing northeast winds, as strong as 10 to 15 knots
with gusts to near 20 knots at the head of the lake. Weaker winds
around 5 knots Sunday and Monday, generally out of the east to
northeast. No precipitation expected through the weekend, with the
next chance for storms arriving late Tuesday into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  70  52  75  57 /   0   0  10   0
INL  76  49  80  57 /   0   0   0  10
BRD  78  54  79  63 /   0   0  10   0
HYR  77  51  78  56 /   0   0  10   0
ASX  67  48  74  55 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...JJM
AVIATION...Wolfe
MARINE...JJM
Hazardous weather outlook, Jul 5, 2:56 PM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
256 PM CDT Fri Jul 5 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
256 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A few thunderstorms are possible over the southern half of the
Northland this afternoon into this evening. The threat for severe
storms is low but some of the storms could produce a period of
heavy rain, small hail, and gusty winds...especially over
northwest Wisconsin and Pine County in Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing northeast winds are likely to lead to a high risk for rip
currents at the Twin Ports beaches along Park Point and Wisconsin
Point on Saturday.

Thunderstorms are possible over western portions of the Northland
Monday afternoon with a better chance next Tuesday into Wednesday,
with a few strong to severe storms possible on Tuesday and Tuesday
night. More thunderstorms will be possible next Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated this afternoon or
tonight but spotters are encouraged to report rainfall amounts and
hail of any size to the National Weather Service.

LSZ121-140>148-061030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
256 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

An isolated thunderstorm is possible along the South Shore to the
Twin Ports this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible across western Lake Superior Monday night
into Wednesday. A few strong to severe storms are possible Tuesday
into Tuesday night.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.